Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2016, 3:20 PM EDT for Aroostook County, Maine. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 3:20 PM EDT (19:20 UTC)
- Expired
- Jul 18, 2016, 4:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 67 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:25 PM EDT | TSTM WND DMG | 5 Wsw Chapman, ME | RESIDENT REPORTS A GAZEBO WAS DESTROYED AND SEVERAL HEAVY ADIRONDACK CHAIRS WERE TOSSED OFF THE DECK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:12 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS51 KCAR 181920
SVRCAR
MEC003-182015-
/O.NEW.KCAR.SV.W.0022.160718T1920Z-160718T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
320 PM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 415 PM EDT
* AT 320 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MAPLETON...OR 10 MILES SOUTHWEST OF PRESQUE ISLE...MOVING EAST AT
35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MAPLETON...MARS HILL...ASHLAND...
EASTON...SCOPAN...WESTFIELD...CHAPMAN...CASTLE HILL...
SCOPAN LAKE AND SCOPAN MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4650 6828 4668 6834 4679 6779 4656 6779
TIME...MOT...LOC 1920Z 256DEG 30KT 4661 6821
HAIL...1.25IN
WIND...60MPH
$$
FARRAR2 follow-up statements
222
WWUS51 KCAR 182001 RRA
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
401 PM EDT MON JUL 18 2016
MEC003-182015-
/O.CON.KCAR.SV.W.0022.000000T0000Z-160718T2015Z/
AROOSTOOK ME-
401 PM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN AROOSTOOK COUNTY...
AT 400 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTON...OR
NEAR PRESQUE ISLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MARS HILL...EASTON AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4655 6797 4672 6805 4677 6787 4679 6779
4656 6779
TIME...MOT...LOC 2000Z 256DEG 24KT 4667 6788
HAIL...0.75IN
WIND...60MPH
$$
FARRAR112
WWUS51 KCAR 182011
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
411 PM EDT MON JUL 18 2016
MEC003-182021-
/O.EXP.KCAR.SV.W.0022.000000T0000Z-160718T2015Z/
AROOSTOOK ME-
411 PM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AROOSTOOK COUNTY WILL
EXPIRE AT 415 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHERN MAINE.
LAT...LON 4655 6797 4672 6805 4677 6787 4679 6779
4656 6779
TIME...MOT...LOC 2009Z 256DEG 30KT 4667 6788
$$
FARRARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 12:37 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 18, 12:37 PM EDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1237 PM EDT MON JUL 18 2016 .SYNOPSIS... A strong cold front will approach from the northwest today and will cross the area tonight. High pressure will follow with a drier and cooler air mass Tuesday. The next cold front will cross northern New England Friday. && .NEAR TERM /THROUGH TONIGHT/... 1230 PM Update...SPC issued a severe thunderstorm watch for the entire forecast area. The first severe storms are tracking rapidly towards Piscataquis and Penobscot counties. Severe thunderstorm warnings will likely be needed in these counties within the next two hours. Damaging winds remain the number one threat with these storms. Previous discussion... The main concern in the near term is the potential for severe weather this afternoon and evening. The Storm Prediction Center has the area from Bangor and Topsfield north in a slight risk. The CWA is usually only in a slight risk a couple of times each summer. A strong cold front near James Bay early this morning will move across Quebec today and into the Saint Lawrence River Valley by early evening. The front will then sweep across the forecast area this evening and will move off the Downeast coast overnight. The PWATS are around 1.5 inches this afternoon, and there will be increasing shear this afternoon ahead of the front. There will likely be a pre-frontal trough that moves into the western zones during the afternoon. The main concern will be for damaging wind gusts, but any storms that really get going with very strong updrafts could contain large hail, but the threat of wind is higher than that of hail. Will beef up the wording and include damaging winds and large hail for areas inland from the coast. The threat of severe weather will likely come to an end by 9 PM, with the last of the showers to move off the coast around or shortly after midnight. Cooler and drier air will gradually filter into northern area overnight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... Cool Canadian high pressure builds into Maine for dry weather and below normal temperatures. Highs will struggle to get to 70 degrees across the Crown of Maine with low to mid 70s Downeast. Lows will dip down in to the upper 40s across the Northern Maine Woods Tuesday Night. Highs will warm 5 to 7 degrees on Wednesday but still be below normal for mid July. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Temperatures will warm to above normal levels on Thursday as the surface high pressure system moves offshore. Humidity levels will increase as well with moisture streaming northward in the return flow. A cold front is forecast to pass through northern New England on Friday with a chance for showers and thunderstorms. The associated upper level trough quickly pushes offshore Friday Night. A shortwave ridge brings drier weather back to the state on Saturday before another upper trough approaches Maine on Sunday for more convection. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: VLIFR to IFR in low clouds and and fog early this morning will give way to VFR by mid morning. Variable conditons in thunderstorms in the afternoon and evening. Some storms may have tops to 45k ft agl with sfc wind gusts to 50+ kts and large hail. Conditions will improve to VFR tonight as the cold front sweeps off the coast. SHORT TERM: VFR conditions will prevail through Thursday. MVFR cigs and vsbys will be possible in marine stratus and fog at KBGR and KBHB Thursday Night and in showers and thunderstorms at all TAF sites on Friday. && .MARINE... NEAR TERM: Areas of fog will produce poor visibility at times until the cold front sweeps off the coast late tonight. The seas will build later today into tonight ahead of an approaching cold front to 4 to 5 ft on the coastal waters. It appears that conditions will remain just below sca levels. SHORT TERM: A SCA for seas may be needed on Friday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...CB/MCW Short Term...Okulski Long Term...Okulski Aviation...CB/MCW/Okulski Marine...CB/MCW/Okulski
Hazardous weather outlook, Jul 18, 11:13 AM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1113 AM EDT MON JUL 18 2016 MEZ001>006-010-011-015>017-029>032-191515- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1113 AM EDT MON JUL 18 2016 ...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-191515- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 1113 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF FOG WILL PRODUCE LOCALLY POOR VISIBILITY THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 9:27 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
927 AM EDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG NEWPORT 44.84N 69.28W
07/17/2016 PENOBSCOT ME DEPT OF HIGHWAYS
ONE TREE DOWN IN NEWPORT, RELAYED FROM TOWN
PUBLIC WORKS. TIME ESTIMATED FROM RADAR.
&&
FMKThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:37 AM EDT | Dense Fog Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 2 hr |
| Jul 18, 2:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 54 min |
| Jul 18, 2:58 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 18, 3:03 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Piscataquis, Washington | 57 min |
| Jul 18, 3:21 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 54 min |
| Jul 18, 3:34 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 56 min |
| Jul 18, 3:43 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 47 min |
| Jul 18, 4:27 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 63 min |
| Jul 18, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot | 23 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 30 min |
| Jul 18, 5:48 PM EDT | Tornado Warning | CAR | Aroostook | 27 min |
| Jul 18, 6:13 PM EDT | Tornado Warning | CAR | Aroostook | 32 min |
| Jul 18, 6:48 PM EDT | Special Marine Warning | CAR | 27 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.